Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 164, NWS Memphis, TN

August 3, 2016Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Aug 3, 2016, 5:45 PM CDT for Monroe County, Mississippi. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2016, 5:45 PM CDT (22:45 UTC)
Expired
Aug 3, 2016, 6:15 PM CDT
In force
30 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 12 km from the middle of the area, began a volume at 22:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.8 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
248 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

299 
WUUS54 KMEG 032245
SVRMEG
MSC095-032315-
/O.NEW.KMEG.SV.W.0164.160803T2245Z-160803T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
545 PM CDT WED AUG 3 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

* UNTIL 615 PM CDT

* AT 545 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BEDFORD...OR
  NEAR SULLIGENT...MOVING SOUTH AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  GATTMAN...NEW HAMILTON...QUINCY...WISE GAP...GREENWOOD SPRINGS AND
  ATHENS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3391 8848 3394 8822 3375 8825 3375 8832
      3372 8833 3369 8837 3369 8845
TIME...MOT...LOC 2245Z 356DEG 10KT 3386 8823 

HAIL...<.75IN
WIND...60MPH
 
$$
1 follow-up statement
379 
WWUS54 KMEG 032318
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CDT WED AUG 3 2016

MSC095-032328-
/O.EXP.KMEG.SV.W.0164.000000T0000Z-160803T2315Z/
MONROE MS-
618 PM CDT WED AUG 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MONROE COUNTY HAS
EXPIRED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE. PLEASE RELAY ANY
REPORTS OF DAMAGE TO THE NATIONAL WEATHER SERVICE IN MEMPHIS
TENNESSEE.

LAT...LON 3391 8848 3394 8822 3375 8825 3375 8832
      3372 8833 3369 8837 3369 8845
TIME...MOT...LOC 2316Z 356DEG 10KT 3386 8823 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:02 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 3, 2:02 PM CDT, 3 hours 43 minutes before
Area Forecast Discussion...Correction
National Weather Service Memphis TN
202 PM CDT WED AUG 3 2016

.DISCUSSION...
The focus is on tracking the upper level high and associated heat
dome across the central part of the country.  For Thursday the
center of the upper level high will be west of the region over the
central plains.  Nevertheless, the combination of temperature and
humidity necessitate the continuation of the heat advisory.
Confidence is fairly high that a heat conditions will continue into
Friday as the height center moves farther east toward the
Mississippi Valley.  Thus, will extend heat advisory into Friday
evening. Additionally, the heat advisory may need to be extended
farther east on Friday to the Tennessee River Valley. Through this
period scattered thunderstorms, mainly in the afternoon and evening
are possible.

Little change in the weather pattern into the weekend on into next
week. The center of the upper high drifts east generally across the
Mississippi Valley.  Diurnal thunderstorms are expected along with
a continuation of sultry heat and humidity.

 Belles

&&

.AVIATION...
18z TAF cycle

Have included VCTS at all sites through early evening with
isolated showers and thunderstorms expected. VFR conditions
expected to prevail through most of the period except within
thunderstorms. Patchy fog may also produce temporary MVFR/IFR
conditions at MKL late tonight. Light winds expected through the
period.

CJC

&&

.MEG Watches/Warnings/Advisories...
AR...Heat Advisory until 8 PM CDT Friday for Clay-Craighead-
     Crittenden-Cross-Greene-Lawrence-Lee AR-Mississippi-
     Phillips-Poinsett-Randolph-St. Francis.

MO...Heat Advisory until 8 PM CDT Friday for Dunklin-Pemiscot.

MS...Heat Advisory until 8 PM CDT Friday for Alcorn-Benton MS-Calhoun-
     Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-Marshall-
     Monroe-Panola-Pontotoc-Prentiss-Quitman-Tallahatchie-Tate-
     Tippah-Tunica-Union-Yalobusha.

TN...Heat Advisory until 8 PM CDT Friday for Chester-Crockett-Dyer-
     Fayette-Gibson-Hardeman-Haywood-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Aug 3, 3:30 AM CDT, 14 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
330 AM CDT WED AUG 3 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-041030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
330 AM CDT WED AUG 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES OF 105 TO 110 WILL BE POSSIBLE OVER MOST OF THE MID-
SOUTH FROM THIS AFTERNOON INTO EARLY EVENING.

ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
THIS EVENING. LOCALLY HEAVY RAINFALL AND STRONG WINDS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HAZARDOUS HEAT WILL CONTINUE ACROSS THE MIDSOUTH THROUGH LATE
WEEK...WITH AFTERNOON HEAT INDICES OF 105 TO 110 POSSIBLE.
ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON
PERIODS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 3, 3:39 PM CDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
339 PM CDT WED AUG 3 2016

MSZ005-032100-
ALCORN MS-
339 PM CDT WED AUG 3 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...

SOUTHERN ALCORN COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 338 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS UP TO 40 MPH
WAS LOCATED NEAR HINKLE...OR 11 MILES SOUTHWEST OF CORINTH. THIS
STORM WAS NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHERN ALCORN COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3475 8862 3476 8875 3484 8875 3493 8862
      3481 8845
TIME...MOT...LOC 2038Z 321DEG 4KT 3482 8866
Special weather statement, Aug 3, 4:10 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
410 PM CDT WED AUG 3 2016

TNZ022-055-032200-
BENTON TN-DECATUR TN-
410 PM CDT WED AUG 3 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

SOUTHERN BENTON COUNTY IN WESTERN TENNESSEE...
NORTHEASTERN DECATUR COUNTY IN WESTERN TENNESSEE...

AT 410 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR CAMDEN

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHERN BENTON AND NORTHEASTERN DECATUR COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3586 8794 3583 8797 3578 8798 3574 8802
      3594 8822 3609 8821 3617 8817 3618 8816
      3607 8796 3603 8800 3600 8800 3598 8802
      3596 8802 3594 8800 3594 8793 3591 8793
TIME...MOT...LOC 2110Z 315DEG 17KT 3600 8813
Special weather statement, Aug 3, 4:24 PM CDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
424 PM CDT WED AUG 3 2016

MSZ002-013-032215-
LAFAYETTE MS-MARSHALL MS-
424 PM CDT WED AUG 3 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 PM CDT FOR...

NORTHEASTERN LAFAYETTE COUNTY IN NORTHWESTERN MISSISSIPPI...
SOUTHEASTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...

AT 424 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR BETHLEHEM...OR 7
MILES SOUTHEAST OF WALL DOXEY STATE PARK. THIS STORM WAS NEARLY
STATIONARY.
...MOVING SOUTHEAST AT 5 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN LAFAYETTE AND SOUTHEASTERN MARSHALL COUNTIES
SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3450 8951 3465 8944 3460 8930 3458 8930
      3458 8925 3449 8925 3439 8930
TIME...MOT...LOC 2124Z 293DEG 4KT 3456 8942
Special weather statement, Aug 3, 4:45 PM CDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
445 PM CDT WED AUG 3 2016

MSZ016-017-024-032230-
LEE MS-ITAWAMBA MS-MONROE MS-
445 PM CDT WED AUG 3 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 530 PM CDT FOR...

SOUTHERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHWESTERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 445 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED OVER SHANNON...OR NEAR
VERONA

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN SOUTHERN LEE...SOUTHWESTERN ITAWAMBA AND NORTHWESTERN
MONROE COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3406 8872 3407 8872 3407 8875 3412 8883
      3426 8869 3415 8842 3397 8855
TIME...MOT...LOC 2145Z 343DEG 16KT 3413 8871
Special weather statement, Aug 3, 5:08 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CDT WED AUG 3 2016

MSZ003>005-TNZ090-032300-
BENTON MS-TIPPAH MS-ALCORN MS-HARDEMAN TN-
508 PM CDT WED AUG 3 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 600 PM CDT FOR...

NORTHEASTERN BENTON COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN TIPPAH COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHWESTERN ALCORN COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHERN HARDEMAN COUNTY IN WESTERN TENNESSEE...

AT 508 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED 7 MILES EAST OF
CANAAN... OR 16 MILES WEST OF BIG HILL POND STATE PARK

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHEASTERN BENTON...NORTHERN TIPPAH...NORTHWESTERN ALCORN
AND SOUTHERN HARDEMAN COUNTIES SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3482 8873 3478 8914 3510 8920 3512 8919
      3513 8879 3500 8879 3499 8876
TIME...MOT...LOC 2208Z 339DEG 21KT 3497 8900
Special weather statement, Aug 3, 5:41 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
541 PM CDT WED AUG 3 2016

MSZ024-032330-
MONROE MS-
541 PM CDT WED AUG 3 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 630 PM CDT FOR...

CENTRAL MONROE COUNTY IN NORTHEASTERN MISSISSIPPI...

AT 541 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH
WAS LOCATED 7 MILES NORTHEAST OF ABERDEEN

VERY HEAVY RAIN IS ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CENTRAL MONROE COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3367 8850 3367 8849 3368 8854 3395 8860
      3401 8821 3375 8825 3375 8832 3372 8833
      3369 8837 3369 8839 3368 8840 3367 8842
      3368 8843 3366 8846 3366 8850 3365 8851
TIME...MOT...LOC 2241Z 332DEG 13KT 3388 8843

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:39 PM CDTSpecial Weather StatementMEGAlcorn21 min
Aug 3, 4:24 PM CDTSpecial Weather StatementMEGLafayette51 min
Aug 3, 4:45 PM CDTSpecial Weather StatementMEGLee45 min
Aug 3, 5:08 PM CDTSpecial Weather StatementMEGTippah52 min
Aug 3, 5:41 PM CDTSpecial Weather StatementMEGMonroe49 min
Aug 3, 6:04 PM CDTSpecial Weather StatementMEGPontotoc26 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.